Nebraska, 2010

Hail and Damaging Winds in Nebraska, September 15, 2010

September 15, 2010 · NWS OAX · 7 events in 3 counties and zones

A line of thunderstorms, a few severe, dropped southeast from a little north of Norfolk into the Omaha area before weakening. 5 inches in diameter and wind gusts of 60 to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms, a few severe, dropped southeast from a little north of Norfolk into the Omaha area before weakening. The stronger storms contained hail up to 1.5 inches in diameter and wind gusts of 60 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 15, 1:36 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 15, 1:36 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
236 PM CDT WED SEP 15 2010

.DISCUSSION...

COLD FRONT APPROACHING NORTHWEST PARTS OF THE FORECAST AREA AT 19Z
WITH TWO CLUSTERS OF STORMS IN THE REGION. FIRST WAS LOCATED OVER
EASTERN SOUTH DAKOTA WITH NEW STORMS STARTING TO DEVELOP ALONG THE
FRONT INTO NORTH CENTRAL NEBRASKA. SECOND GROUP WAS OVER NORTHEAST
KANSAS INTO MISSOURI.

EXPECT SOME CONTINUED DEVELOPMENT ALONG THE FRONT AS IT PUSHES
EAST TOWARDS EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON.
BY THE BEGINNING OF THE FORECAST PERIOD THIS EVENING FRONT SHOULD
EXTEND FROM SOUTHWEST MINNESOTA THROUGH SOUTHEAST NEBRASKA
PROVIDING SOUTHWEST IOWA WITH BEST CHANCE OF STORMS EARLY THIS EVENING
BEFORE SYSTEM MOVES EAST OF THE AREA MID EVENING.

HIGH PRESSURE MOVES INTO THE REGION ON THURSDAY BUT NEXT COLD
FRONT APPROACHES THE AREA BY FRIDAY MORNING THEN STALLS NEAR
THE KANSAS NEBRASKA BORDER FRIDAY NIGHT INTO THE WEEKEND FOR A
PROLONGED CHANCE OF THUNDERSTORMS. TEMPERATURES BECOME THE PRIMARY
CHALLENGE DURING THIS TIME DEPENDING ON EXACTLY WHERE FRONT ENDS UP
WITH POTENTIAL FOR QUITE A CONTRAST IN TEMPERATURES ACROSS THE
AREA.

SIMILAR PATTERN CONTINUES IN THE EXTENDED PERIOD AS AREA REMAINS
ON THE SOUTHERN EDGE OF STRONGER UPPER LEVEL FLOW. THIS GIVES A
CHANCE OF MORE SHOWERS AND THUNDERSTORMS AS STRONGER ENERGY MOVES
THROUGH THE MEAN FLOW ALTERNATING BETWEEN PERIODS OF WARM AND COLD
ADVECTION.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MAIN AVN ISSUE IS POSSIBLE MVFR VSBYS SETTLING IN OVER ALL TERMINALS
BTWN 16/10Z-14Z IN RESPONSE TO SFC HIGH ENVELOPING THE CNTRL PLAINS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL DURING THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DEE
Hazardous weather outlook, Sep 15, 10:55 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT WED SEP 15 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-152300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1155 AM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE FOR ADDITIONAL THUNDERSTORMS THIS AFTERNOON
MAIN FOR AREAS ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Sep 15, 3:13 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT WED SEP 15 2010

NEZ016-017-152145-
ANTELOPE NE-PIERCE NE-
413 PM CDT WED SEP 15 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN ANTELOPE AND SOUTHERN PIERCE
COUNTIES UNTIL 445 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF PLAINVIEW...OR 26 MILES
NORTHWEST OF NORFOLK...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PIERCE...
  HADAR...
  FOSTER...
  WILLOW CREEK STATE RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BOUSTEAD

The radar

The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pierce

When
September 15, 3:35 PM CST
Where
Pierce County, 0.69 mi S of Pierce
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.190, -97.530

Thunderstorm Wind, Dodge

When
September 15, 5:51 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.440, -96.490

Thunderstorm wind gusts estimated at close to 65 mph downed several trees and power lines in the Fremont area, causing loss of power to 90 to 100 people.

Hail, Douglas

When
September 15, 6:14 PM CST
Where
Douglas County, 1.66 mi NNW of Valley
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.342, -96.363

Reported on Highway 275 a little north of Valley.

Thunderstorm Wind, Douglas

When
September 15, 6:24 PM CST
Where
Douglas County, 1.34 mi NNW of Elkhorn
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.297, -96.243

Thunderstorm winds estimated at 60 mph were accompanied by quarter-size hail in the Elkhorn area.

Hail, Douglas

When
September 15, 6:24 PM CST
Where
Douglas County, 1.22 mi NNW of Elkhorn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.295, -96.243

Thunderstorm winds estimated at 60 mph were accompanied by quarter-size hail in the Elkhorn area.

Hail, Douglas

When
September 15, 6:25 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.260, -96.010

Reported near 90th and Dodge.

Thunderstorm Wind, Douglas

When
September 15, 6:25 PM CST to 6:28 PM CST
Where
Douglas County, 2.08 mi NW of Boys Town to 0.95 mi NW of Boys Town
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.293, -96.156

Thunderstorm wind gusts were estimated at 60 mph from near 156th and Maple to around 150th and Blondo Streets in west Omaha. The winds uprooted a large tree near 156th and Maple and caused other minor tree damage in the area. Pea-size and slightly larger hail accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250460, 250463, 250461, 250464, 250465, 250462, 250466.